Montana, 2011Flooding in Montana, March 19 to 21, 2011
March 19 to 21, 2011 · NWS GGW · 4 events in 4 counties and zones
Flooding continued on the Yellowstone River due mainly to ice jams.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flooding continued on the Yellowstone River due mainly to ice jams.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Mar 19, 8:57 AM MST, 3 hours 34 minutes earlier.
Area forecast discussion, Mar 19, 8:57 AM MST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
957 AM MDT SAT MAR 19 2011
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY...
UPPER LOW CENTER IS ALONG THE OR COAST...WITH SW UPPER FLOW
STARTING TO BACK OVER OUR AREA. 12Z KGGW SOUNDING SHOWING STRONG
SURFACE INVERSION ABOUT 900 FT DEEP NOT CHANGING MUCH...BUT 5-7C
WARMING PAST 24 HOURS AT ALL LEVELS ABOVE THE INVERSION. THIS
LAYER ALOFT IS SLIGHTLY UNSTABLE...BUT QUITE DRY.
MODELS DEVELOP A SURFACE LOW OVER W MT AND MOVE IT E AND
STRENGTHEN IT THIS AFTERNOON. UPPER SUPPORT INCREASES TOO WITH
INCREASING LIFT...POSITIVE VORTICITY ADVECTION...AND MOISTURE. THE
INVERSION STAYS IN PLACE DUE TO STRENGTHENING PRESSURE GRADIENTS
ORIENTED TO KEEP DRIVING COOL AIR IN FROM THE E. COULD SEE JUST A
VERY FEW SHOWERS OR LIGHT RAIN DEVELOP LATE IN THE AFTERNOON....ANY
THUNDER JUST A VERY OUTSIDE POSSIBILITY. NO UPDATES. SIMONSEN
PREVIOUS SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH
MONDAY...AN UPPER LOW CONTINUES TO SLIDE DOWN THE PACIFIC COAST
FORCING SOUTHWEST PACIFIC FLOW OVER THE STATE OF MONTANA. A
SHORTWAVE WILL MOVE THROUGH THE REGION THIS AFTERNOON AND INTO THE
EVENING HOURS. SOUTH OF THE MISSOURI RIVER BELIEVE IT OR NOT
THUNDER IS POSSIBILITY AS THE WAVE PASSES THROUGH. JUST ENOUGH
DESTABILIZATION WILL ALLOW FOR CONVECTIVE ACTIVITY THROUGH THE
EVENING HOURS. NORTH OF THE RIVER THE SURFACE COLD POOL DUE TO
SIGNIFICANT SNOW COVER WILL LIMIT THE CONVECTIVE POTENTIAL.
TONIGHT THE SHORTWAVE MOVES THROUGH AND BY SUNDAY MORNING THE
CHANCE OF PRECIPITATION IS QUITE LOW. HIGH PROBABILITY OF LIGHT
PRECIPITATION OVERNIGHT WITH RAINFALL AMOUNTS REMAINING UNDER A
TENTH OF AN INCH.
MONDAY RIDGING WILL MOVE THROUGH THE AREA AS THE PACIFIC SYSTEM
FOR THE EXTENDED PERIOD MOVES TOWARD THE REGION. THE MAIN IMPACT
ON MONDAY WILL BE THE EAST WINDS INCREASING AHEAD OF THE STORM
SYSTEM. PROTON
.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
FORECAST PERIOD BEGINS MONDAY NIGHT WITH THE ARRIVAL OF A
SIGNIFICANT LATE WINTER EARLY SPRING STORM SYSTEM. THE STRONG
UPPER...LOW WHICH WILL HAVE BEEN SPINNING OF THE WEST COAST...WILL
QUICKLY MOVE EASTWARD AND NORTHEASTWARD DIRECTLY OVER OUR CWA.
EXTENDED MODEL SOLUTIONS IN FAIRLY GOOD AGREEMENT WITH HEAVY QPF
OVER CERTAIN PORTIONS OF NORTHEAST MONTANA. FELT JUSTIFIED IN
INCREASING POPS TO LIKELY FOR MOST LOCATIONS AND CATEGORICAL FOR
LOCATIONS WHERE THE BEST MODEL AGREEMENT WAS EVIDENT. AT THIS
TIME...GREATEST SNOW ACCUMULATIONS LOOK TO BE ORIENTED IN AN
ARCING SHAPE OVER OUR CWA WITH OUR SOUTH CENTRAL ZONES RECEIVING
VERY LITTLE. LATEST GUIDANCE FROM THE HPC WINTER WEATHER DESK HAS
BEGUN TO FALL INTO THIS KIND OF ORIENTATION AS WELL.
BEGINNING TUESDAY MORNING LIQUID PRECIPITATION EXCEEDING A THIRD
OF AN INCH PER SIX HOURS IS DEPICTED IN THE MODEL
SOLUTIONS...ESPECIALLY OVER THE HIGHER ELEVATIONS OF OUR WESTERN
ZONES AND THE ENTIRE NORTHEASTERN PORTION OF OUR CWA THROUGH
TUESDAY NIGHT. TRIED TO SHOW INCREASED CONFIDENCE IN THIS FORECAST
BY INCREASING QPF AMOUNTS AND PRECIP CATEGORIES. EVEN WITH A VERY
MODEST AND CONSERVATIVE ADJUSTMENT UPWARD...CURRENT THINKING AND
ROUGH FIRST ESTIMATES WOULD INDICATE THAT 4 TO 10 INCHES OF SNOW
WILL BE POSSIBLE ACROSS THESE FAVORED AREAS. CONTINUED MODEL
AGREEMENT AND HIGHER QPF DEPICTIONS WILL REQUIRE EVER INCREASING
ATTENTION AND EVEN A LESS CONSERVATIVE AMOUNT OF SNOW ACCUMULATION.
EASTERLY WINDS OF AT LEAST 20 TO 30 MPH WILL LIKELY CREATE BLOWING
AND DRIFTING SNOW...CONTRIBUTING TO SIGNIFICANT IMPACTS FOR
TRAVELLING ALONG AREA ROADWAYS.
AFTER THIS STORMS IMPACT HAS BEEN FELT...A TRAILING AND LINGERING
BAND OF PRECIPITATION WILL PERSIST THROUGH THURSDAY IN A NORTHWEST
TO SOUTHEAST ORIENTED FASHION. EFFECTS SHOULD BE MINIMAL. THIS
STORM SYSTEM WILL DRAW IN COLDER ARCTIC AIR BEHIND THE STORM AND
WILL DROP TEMPERATURES 10 TO 15 DEGREES BELOW NORMAL FOR THE
REMAINDER OF THE WEEK.
EXTENDED MODELS INDICATE THE POSSIBILITY OF ANOTHER SPRING STORM
SYSTEM IMPACTING NORTHEAST MONTANA NEXT SATURDAY. GIVEN THE HIGH
VARIABILITY OF MODEL SOLUTIONS THIS FAR INTO THE EXTENDED
PERIOD...CONFIDENCE DOES NOT LEND ITSELF TO MORE THAN A SLIGHT
CHANCE FORECAST AT THIS TIME. BMICKELSON
&&
.AVIATION...
EXPECT VFR CONDITIONS TO PREVAIL THROUGHOUT MOST OF TODAY FOR ALL
TAF SITES. RAIN SHOWERS ARE EXPECTED TO SPREAD OVER NORTH LATE
TODAY INTO OVERNIGHT WHICH MAY REDUCE FLIGHT CATEGORIES TO
MVFR...BUT DO NOT EXPECT MUCH MORE OF AN EFFECT THAN THAT AT THIS
TIME. BMICKELSON/RAE
&&
.HYDROLOGY...
COOLER TEMPERATURES TODAY HAVE SLOWED THE THAW..ALLOWING SMALL
STREAMS TO RECEDE A BIT. LARGE ICE JAMS...HOWEVER...CONTINUE TO
AFFECT THE MUSSELSHELL RIVER NORTH OF HIGHWAY 200 AND THE
YELLOWSTONE RIVER FROM TERRY TO SYDNEY. DESPITE THE SLOWING OF THE
THAW...MANY SMALL STREAMS HAVE STILL BEEN REPORTED TO BE FLOODING.
ALSO...THE MILK RIVER AT DODSON CONTINUES TO RISE AND IS NEARLY 3 FEET
ABOVE FLOOD STAGE.
A LARGE ICE JAM NEAR THE MOUTH OF THE MUSSELSHELL RIVER HAS
PUSHED DOWNSTREAM AND WATER ON THE MUSSELSHELL RIVER HAS DROPPED
ALMOST 8 FEET...HOWEVER WATER OVER THE 79 TRAIL CONTINUES TO CUT
OFF A SUBDIVISION.
FOUR OTHER ICE JAMS ON THE YELLOWSTONE RIVER ARE IN MUCH THE SAME
POSITION AS YESTERDAY AND CONTINUE TO CAUSE LOW LAND FLOODING. THE
ICE JAM BETWEEN TERRY AND FALLON IS OVER 9 MILES LONG. THREE OTHER
ICE JAMS ARE LOCATED FROM NORTHEAST OF GLENDIVE TO NORTHEAST OF
SIDNEY. THESE ICE JAMS HAVE BEEN MOSTLY STABLE. WATER LEVELS NEAR
THE SIDNEY GAUGE HAVE BEEN FLUCTUATING UP AND DOWN...HOWEVER
OVERNIGHT IT HAS STEADILY INCREASED AND IS 0.25 FEET ABOVE FLOOD STAGE.
THE MILK RIVER GAUGE AT DODSON HAD BEEN STEADY OR SLIGHTLY
INCREASING...THE GAUGE READING SHOWS THE RIVER NEARLY 3 FEET ABOVE
FLOOD STAGE. STATIONS DOWNSTREAM OF DODSON HAVE BEEN SHOWING SOME
RISE AND SHOULD CONTINUE TO RISE AS HIGH WATER FROM DODSON MAKES
ITS WAY DOWN STREAM. AES
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR CENTRAL AND SOUTHERN
VALLEY.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Mar 19, 2:18 AM MST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
318 AM MDT SAT MAR 19 2011
MTZ016>027-059>062-200930-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
318 AM MDT SAT MAR 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
WARM TEMPERATURES THIS WEEK CONTINUE THE SNOW MELT ACROSS ALL OF
NORTHEAST MONTANA. ICE JAMS REMAIN A HAZARD ON THE MUSSELSHELL AND
YELLOWSTONE RIVERS CAUSING FLOODING. LOCAL STREAMS AND DRAINAGES
CONTINUE TO EXPERIENCE PROBLEMS WITH WATER AT OR ABOVE BANK FULL
LEVELS WEST OF GLASGOW AND SOUTH OF THE MISSOURI RIVER. THIS WILL
CONTINUE THIS WEEKEND AS TEMPERATURES REMAIN ABOVE NORMAL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A THREAT OF A MAJOR SPRING SNOW EVENT OCCURRING ACROSS NORTHEAST
MONTANA WILL START MONDAY NIGHT AND LAST THROUGH EARLY WEDNESDAY
MORNING. SIGNIFICANT SNOWFALL IS POSSIBLE WITH CONSIDERABLE
BLOWING AND DRIFTING SNOW AS THIS STORM MOVES THROUGH THE REGION.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flood, Prairie
- When
- March 19, 12:31 PM MST to March 21, 1:22 PM MST
- Where
- Prairie County, 6.51 mi W of Benz to 3.63 mi NW of Fallon
- Cause
- Ice Jam
- Reported by
- Trained Spotter
- Coordinates
- 46.665, -105.617
Small creeks, streams and the Yellowstone River are flooding surrounding fields and low lying areas.
Flood, Dawson
- When
- March 19, 12:31 PM MST to March 21, 1:22 PM MST
- Where
- Dawson County, 15.23 mi WSW of Hoyt to 12.32 mi NNE of Glendive
- Cause
- Ice Jam
- Reported by
- Emergency Manager
- Coordinates
- 46.872, -105.161
Small creeks, streams and the Yellowstone River are flooding surrounding fields and low lying areas.
Flood, Richland
- When
- March 19, 12:31 PM MST to March 21, 1:22 PM MST
- Where
- Richland County, 4.43 mi SW of Savage to 3.73 mi NNW of Fairview
- Cause
- Ice Jam
- Reported by
- Emergency Manager
- Coordinates
- 47.404, -104.416
Small creeks, streams and the Yellowstone River are flooding surrounding fields and low lying areas.
Flood, Wibaux
- When
- March 19, 12:31 PM MST to March 21, 1:22 PM MST
- Where
- Wibaux County, 24.68 mi NNW of Beaver Hill Dot to 16.21 mi N of Beaver Hill Dot
- Cause
- Ice Jam
- Reported by
- Trained Spotter
- Coordinates
- 47.336, -104.430
Small creeks and streams that feed the Yellowstone are flooding surrounding fields and low lying areas.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Flooding in California, March 19 to 25, 2011$4.1 million · 52 kt wind · 29 events
- Tornado and Hail in Texas, March 19, 2011$90,000 · EF0 · 14 events
- Hail in Kansas, March 19, 2011$50,000 · 2 in hail · 20 events
- High Wind in Alaska, March 19, 2011$100,000 · 99 kt wind · 2 events
- Hail and Damaging Winds in South Carolina, March 19, 2011$42,000 · 1 in hail · 7 events
- Hail and Damaging Wind in Georgia, March 19, 2011$50,000 · 50 kt wind · 2 events
- Hail in Oklahoma, March 19, 2011$15,000 · 1.75 in hail · 13 events
- Hail in Kansas, March 19, 20111.25 in hail · 14 events
- Tornado and Hail in South Carolina, March 19, 2011EF0 · 14 events
- Hail and Lightning Strike in Kansas, March 19, 2011$2,000 · 1 in hail · 6 events
- Hail in Kansas, March 19, 20111 in hail · 6 events
- Hail and Damaging Winds in South Carolina, March 19, 20111 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288695, 288696, 288697, 294952.